Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 89, NWS Pittsburgh, PA

July 7, 2003Marshall County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 7, 2003, 6:03 PM EDT for Marshall County, West Virginia. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 6:03 PM EDT (22:03 UTC)
Expired
Jul 7, 2003, 7:00 PM EDT
In force
57 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Marshall County, WV

The radar

The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 3:10 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

747 
WUUS51 KPBZ 072203
SVRPBZ
WVC051-072300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
603 PM EDT MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN WEST VIRGINIA

* UNTIL 700 PM EDT

* AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF MOUNDSVILLE...MOVING EAST
  AT 30 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  CAMERON...
  GLEN DALE...
  MOUNDSVILLE...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3984 8083 3987 8078 3991 8083 3992 8077
          3997 8077 3997 8052 3975 8052 3976 8064
          3980 8083

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:22 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 7, 3:22 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
322 PM EDT MON JUL 7 2003

FFA TIL 10 PM THIS EVENING AND SVR TSTM WATCH TIL 9 PM THIS EVENING
FOR ENTIRE CWA. WE REMAIN IN SOUPY AIRMASS INTO THURSDAY. UPPER FLOW
IS PRETTY MUCH ZONAL SO FLOODING WILL BE DUE TO TRAIN ECHOES. AS FAR
AS SVR TSTM WATCH EHI 2-4 THIS EVENING AND HELICITY 270. CHC SHOWERS
AND TSTMS INTO THURSDAY UNTIL FRONT FINALLY PASSES.

PIT   69  88  69  79 /  50  40  50  40
HLG   69  86  69  78 /  50  40  50  40
MGW   69  86  69  78 /  50  40  50  40
ZZV   70  87  70  79 /  50  50  50  40
PHD   70  87  70  79 /  50  50  50  40
FKL   67  84  67  76 /  50  50  50  40
DUJ   67  84  67  76 /  50  50  50  40
LBE   69  86  69  78 /  50  40  50  40
BTP   67  84  67  76 /  50  50  50  40
IDI   67  84  67  76 /  50  50  50  40
ODM   65  83  65  76 /  50  40  50  40

.PBZ...
MD...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE MDZ001.

SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE
MDZ001.

OH...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.

SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Jul 7, 3:09 PM EDT, 2 hours 54 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-080100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
309 PM EDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT FOR
EAST CENTRAL OHIO AND THE NORTHERN PANHANDLE OF WEST VIRGINIA.

SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT FOR
EXTREME NORTHERN WEST VIRGINIA...WESTERN PENNSYLVANIA AND GARRETT
COUNTY MARYLAND.

THE GREATEST THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS
AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS POSSIBLE AGAIN ON TUESDAY
FOR THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Special weather statement, Jul 7, 5:31 PM EDT, 32 minutes before
PAZ021-072300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
531 PM EDT MON JUL 7 2003

...STRONG THUNDERSTORMS MOVING TOWARD ALLEGHENY COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG THUNDERSTORMS
MOVING TOWARD ALLEGHENY COUNTY FROM THE WEST.  THEY SHOULD AFFECT
THE COUNTY BETWEEN 5:45 AND 6:45 PM.  THESE STORMS MAY PRODUCE WIND
GUSTS OF 50 MPH, AND POSSIBLY STRONGER.  TORRENTIAL RAIN AND
FREQUENT LIGHTNING ARE ALSO LIKELY.

RESIDENTS OF ALLEGHENY COUNTY AND THE IMMEDIATE SURROUNDING AREA
SHOULD BE PREPARED FOR POSSIBLE POWER SURGES OR POWER OUTAGES.
MOTORISTS SHOULD BE ALERT AS WATER MAY POND ON ROADS.  SOME POOR
DRAINAGE AND LOW LAND FLOODING MAY ALSO OCCUR.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.  REMEMBER,
LIGHTNING KILLS. STAY TUNED FOR UPDATES AND POSSIBLE WARNINGS.

REHAK
Local storm report, Jul 7, 5:33 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
533 PM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    CAMBRIDGE                 OH   WIND DAMAGE
07/07/03   GUERNSEY                       LARGE TREES AND POWER LINES
                                          DOWN. 911
Local storm report, Jul 7, 5:42 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
542 PM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0527 PM    CARROLLTON                OH   WIND DAMAGE
07/07/03   CARROLL                        LARGE TREES DOWN. 911

0535 PM    ELLWOOD CITY              PA   WIND DAMAGE
07/07/03   BEAVER                         TREES DOWN IN BIG BEAVER BORO.
                                          SPOTTER

0537 PM    EAST LIVERPOOL            OH   WIND DAMAGE
07/07/03   COLUMBIANA                     LARGE TREES BRANCHES DOWN. PUBLIC
Special weather statement, Jul 7, 5:47 PM EDT, 16 minutes before
PAZ032-072245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
547 PM EDT MON JUL 7 2003

...STRONG THUNDERSTORM IN  SOUTHERN FAYETTE COUNTY...

A STRONG THUNDERSTORM IS MOVING ALONG THE SOUTHERN BORDER OF FAYETTE
COUNTY AT 35 MPH. THIS STORM WILL PRODUCE WIND GUSTS TO 40
MPH...SMALL HAIL AND BRIEFLY HEAVY RAINS.

THE STORM WILL MOVE NEAR MARKLEYSBURG.
Special weather statement, Jul 7, 5:50 PM EDT, 13 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-080100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
550 PM EDT MON JUL 7 2003

SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN PENNSYLVANIA...

  FOREST,         MERCER,         VENANGO.

SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT MONDAY
EVENING FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY,      ARMSTRONG,      BEAVER,         BUTLER,
  CLARION,        FAYETTE,        GREENE,         INDIANA,
  JEFFERSON,      LAWRENCE,       WASHINGTON,     WESTMORELAND.

IN WEST VIRGINIA...

  BROOKE,         HANCOCK,        MARION,         MARSHALL,
  MONONGALIA,     OHIO,           PRESTON,        TUCKER,
  WETZEL.

IN OHIO...

  BELMONT,        CARROLL,        COLUMBIANA,     COSHOCTON,
  GUERNSEY,       HARRISON,       JEFFERSON,      MONROE,
  MUSKINGUM,      NOBLE,          TUSCARAWAS.

IN MARYLAND...

  GARRETT.
Local storm report, Jul 7, 5:58 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
558 PM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    CADIZ                     OH   WIND DAMAGE
07/07/03   HARRISON                       LARGE TREE DOWN. 911

0551 PM    EVANS CITY                PA   WIND DAMAGE
07/07/03   BUTLER                         LARGE TREES DOWN. PUBLIC

0558 PM    MARS                      PA   WIND DAMAGE
07/07/03   BUTLER                         LARGE TREE BRANCHES DOWN. PUBLIC

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 11:40 PM EDTFlash Flood WarningPBZTucker3 hr
Jul 7, 4:12 PM EDTSevere Thunderstorm WarningPBZWetzel63 min
Jul 7, 5:28 PM EDTSevere Thunderstorm WarningPBZHancock47 min
Jul 7, 5:53 PM EDTSevere Thunderstorm WarningPBZBrooke, Ohio52 min
Jul 7, 6:14 PM EDTSevere Thunderstorm WarningPBZWetzel61 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.